Follow
Share

My 97 yr old mother is rapidly becoming mentally disabled. The onset is so rapid I suspect medication (over-the-counter sleep aids in particular). She's been checked for a UTI, negative. She recently had heart failure due to fluid overload and spent 2 nights in the hospital. Since the heart failure episode I've noticed advanced confusion and memory loss. As a lifetime insomniac, she takes sleeping aids nightly. For the longest time I was able to pacifly her with Melatonin. Now I noticed she has slipped an over-the-counter sleep aid into the Melatonin bottle (purchased by her DIL). I have no idea how many pills she takes at night. My question is: can the sleep aids be the culprit, or at least a part of it? Has anyone had any experience with sleeping pills and the elderly?

hi, don't know a lot about heart failure. a lady at my moms assisted living was 94 when she had a (small?) heart attack. Then had a stent put in. She recovered well from the surgery, but after that sadly she didn't do well.
you said it was after the hospital stay that she seemed to be confused more. I've read so many times that hospital stays can have lasting effects on a elderly person. at 97 it could just be her age and are natural changes.

maybe get everyone on the same page regarding what/how many pills she takes/is given.

I know my mom and dad (especially my mom) took Benadryl (half tablet) to help sleep. they did long term. she even turned me on to the Benadryl thing. I stopped when reports started coming out about the link to dementia. they both have/had dementia.
Helpful Answer (1)
Reply to wally003
Report
sudalu Jul 25, 2018
Both my parents took Benadryl to help them sleep. He had advanced Alzheimers when he died. I agree that hospital stays can be a problem for mental stability. The doctor called it hospital delusion. My mother can't take Morphine. For weeks after leaving the hospital, she sees dancing chickens and mounds of bugs. Recently we was taking Benadryl for an allergy. I told her to stop taking it with the OTC sleep meds.

I wonder just how many elderly people have medicine related dementia.
(0)
Report
What is dil?
Helpful Answer (0)
Reply to Daughterinlawff
Report
sudalu Jul 25, 2018
Daughter-in-law. My husband and I share mom with my brother and his wife.
(0)
Report
Some recent studies have linked OTC sleep aids and the use of diphenhydramine (Benadryl) to the development of dementia. Study was done by University of Washington School of Pharmacy (2015) and was published in JAMA. The OTC sleep aids have been found to have an effect on specific neurotransmitters.
Helpful Answer (0)
Reply to anonymous439773
Report

Thanks, Ahmijoy. I realize the otc sleep aids stop working very quickly, but that's when she doubles and triples the dosage. And yes, it's possible DIL is giving her other meds. She used to share her prescription sleeping pills with my mom. I will contact doctor. Sorry about your mom. So sad.
Helpful Answer (0)
Reply to sudalu
Report
Ahmijoy Jul 24, 2018
Thanks, sudalu. Sharing prescriptions is so dangerous! Wow. Have you ever confronted DIL? Hubby got heart medications and they don’t interact well with other meds, especially non-prescribed ones.

Thanks. My mom passed in 2016. Over the course of about 6 months , it went from reminiscing about her past to listening to her tell me they had moved the entire facility, building and all, to Russia overnight. Sad. Lousy disease.
(1)
Report
The otc sleep aids stop working after about a week or so. I have to think taking more would be fruitless. But, having said that, I know from experience that Z-z-z-quil in particular gave me one heck of a “hangover” when I took it. I wasn’t really awake until mid-morning. Is it possible that DIL is procuring other meds for Mom that you’re unaware of? Also, when my husband had Congestive Heart Failure, he came home with 9 new meds. It’s possible Mom’s self-medicating may be at odds with any other meds she’s on.

Best thing to do is call her doc and tell them what you’re observing and let them suggest what to do. There is no set time schedule for dementia. My mom went downhill very rapidly.
Helpful Answer (1)
Reply to Ahmijoy
Report
sudalu Jul 25, 2018
Regarding your recent question. Yes, I told my sisterinlaw to stop giving out her sleeping pills, so she bought her OTC sleep aids. I found them in her purse and mixed in with her Melatonin. I have no idea how many pills she takes at night. We share my mom with my brother and sisterinlaw. Three nights with me and 4 nights with brother. Aside from the new heart/blood pressure meds, the only other meds she takes are anti-anxiety and something for reflux. Years ago while taking Abilify, she had the same dementia symptoms, plus a host of other bad side effects. Fell and broke her hip. She went back to normal once she went off Alibify.
(0)
Report